Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 265, NWS Omaha, NE

August 16, 2002Washington County, Nebraska; Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2002, 12:00 PM CDT for Washington County, Nebraska; Harrison County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 12:00 PM CDT (17:00 UTC)
Expired
Aug 16, 2002, 12:30 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Harrison County, IA, Washington County, NE

The radar

The Omaha radar (KOAX), 42 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 12:25 PM CDTHail 0.75Missouri Vly, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:55 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS53 KOAX 161700
SVROMA
IAC085-NEC177-161730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1200 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA
  HARRISON COUNTY IN SOUTHWEST IOWA

* UNTIL 1230 PM CDT

* AT 1156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTH OF BLAIR...OR   
ABOUT 18 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  BLAIR...MISSOURI VALLEY...MODALE
  LOGAN...MAGNOLIA

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4157 9624 4141 9614 4157 9557 4174 9574

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:15 AM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 3:15 AM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT FRI AUG 16 2002

SYNOPSIS...NEW CONVECTION HAD RECENTLY DEVELOPED ALONG SERN BORDER
IN AREA OF STRONG LOW LEVEL MOISTURE GRADIENT AS SHOWN ON 06Z SFC
ANALYSIS AND EVENING H85 UA ANALYSIS. SFC BOUNDRY AT 06Z EXTENDED
FROM SERN IA ACROSS NWRN MO AND NERN KS WITH WEAK HIGH OVER ERN NEB.

THIS MOISTURE MAKES A RAPID RETURN NORTH TODAY AS CYCLOGENESIS TAKES
PLACE OVER THE NORTHERN HIGH PLAINS AHEAD OF STRONG SHORT WAVE
COMING INTO THE NWRN PART OF THE COUNTRY. AVN APPEARS TO HANDLE
CURRENT CONVECTION BEST AND WILL GENERALLY FOLLOW AVN IN THIS FORECAST
ALTHOUGH NOT THAT MUCH DIFFERENCE BETWEEN MODELS WITH MAIN SURFACE
AND UPPER FEATURES THROUGH THE SHORT TERM. WILL MENTION SCT STORMS
FOR THE SERN AREAS THIS MORNING THEN SHIFT CHANCE TO THE NRN ZONES
THIS AFTERNOON WHERE BEST MOISTURE ADVECTION INDICATED AS WELL AS
H7 WARM ADVECTION. NOT MUCH CHANGE FOR REMAINDER OF THE SHORT TERM
REGARDING TEMPERATURES AND PRECIP WITH TIMING OF COLD FRONT STILL ON
TRACK.

IN EXTENDED PERIOD...PATTERN REMAINS ACTIVE AS SERIES OF WAVES MOVE
THROUGH FAST FLOW WITH RIDGE BUILDING OVER THE WEST BY END OF
PERIOD.  LITTLE CHANGE TO EXTENDED PORTION OF FORECAST.

.OMA...NONE
FOBERT

In the hours before

Special weather statement, Aug 16, 8:05 AM CDT, 3 hours 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
805 AM CDT FRI AUG 16 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT
OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.

STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED NORTH OF A WARM
FRONT.	THESE STORMS WILL MAINLY BE ALONG AND NORTH OF A PRIMROSE
TO BEATRICE LINE.  SOME OF THESE STORMS MAY CONTAIN LARGE HAIL
AND GUSTY WINDS.

THE WARM FRONT IS EXPECTED TO LIFT NORTH TODAY AS LOW PRESSURE
INTENSIFIES OVER THE WESTERN DAKOTAS.  THUNDERSTORMS ARE EXPECTED
TO DEVELOP NORTH OF THE WARM FRONT THIS AFTERNOON ACROSS
NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA.
SOME STORMS MAY BE SEVERE.  SHEAR PROFILES AND STRONG INSTABILITY
WILL ALLOW FOR THE POSSIBILITY OF TORNADOES AS WELL AS LARGE HAIL
AND DAMAGING WINDS.	 THE AREA WILL BE MAINLY NORTH OF A
NELIGH TO HARLAN IOWA LINE.

LATER TONIGHT...A COLD FRONT WILL SWEEP INTO THE AREA AND MAY
TRIGGER MORE THUNDERSTORMS ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.  SOME STORMS MAY REACH SEVERE LEVELS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN HAZARDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT/ZAPOTOCNY
Special weather statement, Aug 16, 8:15 AM CDT, 3 hours 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMA
Local storm report, Aug 16, 10:11 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1011 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 AM    MONROE                    NE   4.5 INCH HAIL
08/16/02   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 AM    1 W MONROE                NE   2.75 INCH HAIL
08/16/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0930 AM    PLATTE CENTER             NE   1 INCH HAIL
08/16/02   PLATTE                         REPORTED BY PUBLIC.

0930 AM    4 E MANLEY                NE   .88 INCH HAIL
08/16/02   CASS                           REPORTED BY PUBLIC.
Local storm report, Aug 16, 10:53 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1053 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1042 AM    5 S DAVID CITY            NE   1.75 INCH HAIL
08/16/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 16, 11:11 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    PIERCE                    NE   1.75 INCH HAIL
08/16/02   PIERCE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 16, 11:17 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1117 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    CROFTON                   NE   1.25 INCH HAIL
08/16/02   KNOX                           HAIL COVERING THE
                                          GROUND, REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:03 AM CDTSevere Thunderstorm WarningOAXBoone57 min
Aug 16, 8:39 AM CDTSevere Thunderstorm WarningOAXPlatte51 min
Aug 16, 9:27 AM CDTSevere Thunderstorm WarningOAXPlatte33 min
Aug 16, 9:29 AM CDTSevere Thunderstorm WarningOAXCass46 min
Aug 16, 10:22 AM CDTSevere Thunderstorm WarningOAXPierce53 min
Aug 16, 10:28 AM CDTSevere Thunderstorm WarningOAXButler, Seward62 min
Aug 16, 10:43 AM CDTSevere Thunderstorm WarningOAXWayne62 min
Aug 16, 10:54 AM CDTSevere Thunderstorm WarningOAXKnox36 min
Aug 16, 11:14 AM CDTSevere Thunderstorm WarningOAXCedar61 min
Aug 16, 11:34 AM CDTSevere Thunderstorm WarningOAXDodge, Washington26 min
Aug 16, 11:34 AM CDTSevere Thunderstorm WarningOAXCuming41 min
Aug 16, 11:42 AM CDTSevere Thunderstorm WarningOAXThurston, Wayne48 min
Aug 16, 11:43 AM CDTSevere Thunderstorm WarningOAXSarpy32 min
Aug 16, 12:15 PM CDTSevere Thunderstorm WarningOAXCuming30 min
Aug 16, 12:24 PM CDTSevere Thunderstorm WarningOAXCedar36 min
Aug 16, 12:28 PM CDTSevere Thunderstorm WarningOAXThurston47 min
Aug 16, 12:57 PM CDTSevere Thunderstorm WarningOAXCedar, Knox48 min
Aug 16, 6:45 PM CDTSevere Thunderstorm WarningOAXKnox45 min
Aug 16, 12:29 PM CDTSevere Thunderstorm WarningOAXHarrison31 min
Aug 16, 12:50 PM CDTSevere Thunderstorm WarningOAXPottawattamie25 min
Aug 16, 12:52 PM CDTSevere Thunderstorm WarningOAXMonona53 min
Aug 16, 12:57 PM CDTSevere Thunderstorm WarningOAXHarrison33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.